Among the many adverse effects that may suffer patients who have received chemotherapy is oral lesions. The most common, experts consulted by TodoDermo, is the stomatitis , “a disruption in the oral mucosa that can affect the lips, gums, palate, and mouth floor pharynx”. It occurs in 40 percent of patients undergoing chemotherapy . The oral mucosa “is vulnerable to the effects of chemotherapy and radiotherapy because of its rapid growth and cell regeneration rate , ” says Miriam Mendez, deputy of Medical Oncology Hospital Puerta de Hierro in Madrid. As described, ” the injury occurs on the basal mucosal epitheliumIt is containing cells with high replicative capacity; initially there is a decrease in the production of these cells, followed by mucosal atrophy, appearance of erythema and ulcers “.
This condition may occur via two distinct mechanisms: by direct treatment toxicity of chemotherapy and the indirect toxicity . “The first usually appears between the second and third week of treatment , ” says Mendez. By contrast, the second kind is happening “by cytotoxic effect on bone marrow and usually appears between the first and second week after chemotherapy.”
- Usually it appears dry mouth, burning sensation, severe pain can evolve
Its clinical manifestation is, as a general rule, redness and mucosal ulcers . “Initially dry mouth and burning sensation usually appears, can evolve to severe pain , ” he explains. Also , “there is a risk that the disruption of the mucosa allows the passage of germs from the mouth to the blood , ” says Mendez.
It is important to know that this problem can lead to malnutrition and infections by hindering food intake . “Furthermore, it may be accompanied by other negative effects on the oral mucosa, such as xerotomía or disorders taste sensitivity (ageusia or dysgeusia)”. These lesions “may hinder the intake of solids and, if it evolves unfavorably, can prevent fluid intake, which can hinder the development of a normal life and influence the quality of life of the patient.”
HOW TO PREVENT?
TodoDermo Mendez explained that the emergence of these disorders is often related to the previous state of the oral cavity. ” A poor state of oral hygiene can be an important factor for the mucosa affected during treatment factor .” It is therefore advisable to “conduct a review of the oral cavity and teeth before starting the first cycle of chemotherapy.” During treatment, ” should maintain optimal oral hygiene ” using a soft brush mouthwashes with alcohol mouthwashes “he advises.
It should also take into account diet, “that spices will be removed and acids, fried, sour, spicy foods or very sold off will be avoided.” If a dental prosthesis is used ” it is advisable to use only during meals , ” said Mendez.
- During treatment should maintain optimal oral hygiene
In cases of oral candidiasis, “it must perform rinses with nystatin or oral antifungals ” and suspicion of herpetic infection “have to perform an antiviral treatment.” If it is a bacterial infection “mucosa smear will be conducted and will start empirical antibiotic therapy”. In these cases, the patient should see a doctor for an assessment because it is possible that “precise treatments such as intravenous hydration and initiation of analgesia , ” he says.
Since the pharmacy may indicate disinfectants such as saline solutions , “hydrogen peroxide (diluted in water and serum) and chlorhexidine solutions (also diluted)” says Miriam Mendez. “They can also recommend treatments that produce a coating film on the damaged mucosa as sucrafalto, vitamin E and antacid preparations such as cream and magnesium algamato”. Pain relief can be advised agents with local analgesic effect , “such as viscous lidocaine”.